Maine, 2023

Damaging Winds in Maine, June 2, 2023

June 2, 2023 · NWS GYX · 5 events in 3 counties and zones

A back door cold front sagged south across Maine during the day on June 2nd. This surface boundary interacted with a moist and very unstable atmosphere as strong daytime heated occurred before the thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A back door cold front sagged south across Maine during the day on June 2nd. This surface boundary interacted with a moist and very unstable atmosphere as strong daytime heated occurred before the thunderstorms developed. Thunderstorms developed by early afternoon and moved south through the state into the early evening. Numerous thunderstorms developed but a few storms become severe with convective outflow winds downing trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 2, 12:13 PM EST, 41 minutes earlier.

Area forecast discussion, Jun 2, 12:13 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Gray ME
113 PM EDT Fri Jun 2 2023

.SYNOPSIS...
Showers and thunderstorms will expand in coverage into this
evening as a strong cold front brings a much cooler airmass into
the region for this weekend. Shower chances will diminish on
Saturday...potentially returning to coastal areas on Sunday as
low pressure develops south and east of New England. A cool and
unsettled pattern will continue through next week under the
influence of multiple low pressure systems to the south and east
of New England.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
1015 AM Update...Little change to the going forecast for this
afternoon and evening other than to adjust PoP timing a bit
based on latest CAM information. Mostly sunny skies are in place
allowing for strong surface heating, so CAPE is on the rise.
Wind shear will be very weak today, but substantial CAPE, DCAPE,
and very steep low level lapse rates could allow for a few
strong to locally severe thunderstorms this afternoon and
evening with winds being the main issue. Very heavy downpours
are likely in any thunderstorm so localized flooding will be
possible as well. A few thunderstorms should initiate by 17z,
with max coverage late afternoon.

650 AM Update...Have made some minor tweaks to T/Tds and sky
cover to align with observations and satellite trends.
Otherwise no significant changes to the going forecast.

Previously...

Main changes noted in the 00Z guidance with respect to the incoming
back door front and associated showers and thunderstorms has been
for faster movement of storms. This along with with precipitation
chances dropping off sooner tonight has lessened the concern for
minor overland flooding from heavy rainfall with overall QPF amounts
decreasing.

Before the arrival of showers and storms, very warm air aloft
(+24C at 925 mb) will allow for temperatures to warm quickly
this morning. Portions of western Maine and much of NH will
climb into the mid 80s, pushing 90F in southern NH by late this
morning. This warming, along with dew points in the upper 50s to
low 60s will allow for pockets of ML CAPE to build to around
1000 J/kg by mid day. Showers and storms look to develop around
noon across northeastern zones and then in the mountains shortly
after. These showers and storms will then track south-
southwestward through the afternoon. Overall shear is lacking
over the forecast area with 0-6 km bulk shear less than 25kts,
while better shear exists over eastern Maine, displaced from the
best instability. Still, some cam guidance suggests a few
sustained updrafts will be possible leading to strong storms
that could produce outflow winds around 45 mph. Thus, a few SPS
worthy storms are possible and cannot rule out a storm or two
reaching severe thresholds, while widespread severe is not
anticipated. The last few runs of the HRRR suggest the greatest
likelihood for strong storms is across central Maine where
instability is aligned somewhat with modest shear, while a gusty
storm cannot be ruled out elsewhere.

The overall heavy rain threat inherent with thunderstorms is
still there, while recent trends in faster storm movement has
lessened the concern of minor overland flooding. Still, with
PWATs around 1.5 inches heavy downpours will be possible and
have maintained heavy rainfall wording in the forecast. Showers
and thunderstorms will have generally pushed south of the area
between 8 and 10 pm with lingering showers into the first part
of tonight.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Convection wanes late this evening with even elevated
instability pushing south of the area by midnight. Lingering
showers will be possible across the southern half of the area
into tonight while the bulk of the precipitation will end
between 10 pm and midnight.

Much cooler air will rush into the area on strengthening NE
winds with NE gusts around 25 mph and higher gusts along the
coast. Much of the area will see temperatures drop into the 40s
for overnight low temperatures.

On Saturday there will be slight chances for showers across
southern and coastal areas into the morning, while for the most
part Saturday will be mostly dry. A cool day is still expected
with highs around 60 with NE winds continuing to gust around 25
mph. Clouds will hold longest near the coast with more sunshine
inland.

&&

.LONG TERM /Sunday through Friday/...

High Impact Weather Potential: Some thunderstorm potential for the
afternoons Tuesday-Thursday period though confidence is low at this
time given questions about sufficient instability.

--Pattern and Summary--

Primary controlling feature through the long term forecast period
will be longwave troughing that will remain anchored over the
forecast area given weak downstream blocking over the Atlantic /-NAO/
and strong ridging just east of the Rockies.  The period will open
with a cutoff low near the southern New England coast...which will
lift...only to be replaced by another cutoff by the middle of next
week which will begin to fill and lift by the end of the week.  This
cutoff will bring T8s between 1 and 3 sigma below climatological
norms through the extended period which correlates to a week with
surface temperatures below normal...which is well captured in the
deterministic and ensemble guidance today. The far less confident
portion of the long term forecast is the evolution of precipitation
chances as the precise location and evolution of the cutoffs...which
is a notorious struggle for the model guidance...largely will
determine how much rain vs how much sun we see through the period. A
review of the ensemble guidance suggests lower chances for the
Sunday/Monday period /except perhaps coastal areas/ with an
increasing signal for more widespread precipitation in the midweek
period potentially drying some by the end of the week. Still...given
the proximity of the reloading cutoff...shower chances will litter
the forecast which will be a stark change from the generally dry
conditions over the past week.

--Daily Details--

Sunday - Monday: Cutoff low opens the period near Cape Cod with a
surface low developing during the day Sunday south and east of the
Gulf of Maine well east of the benchmark. The overall position of
these features doesn/t change much through Monday.  This will
perpetuate a steady cool northeast flow through the period...which
could be gusty along the coast given closer proximity to a stronger
gradient.  A bigger question is the extent of precipitation north
and west of the low center and whether it will reach our coastal
zones.  The ECMWF/EC-EPS has been the most bullish with the GFS/GEFS
further east.  The NBM represents a good consensus here with likely
PoPs just brushing the coast Sunday before pulling offshore Monday
with chance PoPs to the north and west.  The low proximity will also
influence temperatures with T8s around +4C.  This favors 60s for
most spots...with the potential for highs only in the 50s along the
coast on Sunday with a wetter solution...and the warmest values
/closer to 70/ along the CT Valley where there will be the most sun.

Tuesday - Thursday:  Additional shortwave energy dropping out of the
Arctic will be over the eastern Great Lakes Monday night helping to
kick our early week cutoff to the east while itself cutting off
somewhere across the northeastern United States.  This will likely
force additional low pressure development across the area or at
least the continuation of moist...cool...cyclonic flow.  As
mentioned above...ensemble signals for measurable precipitation
increase for this period and while it likely will not be a washout
all three days...there really isn/t a period where there/s
confidence to remove precipitation mention from the forecast.  This
will also keep temperatures cool...with 60s favored by consensus
guidance.  However the 10th (50s) /90th (70s) percentiles from the
NBM paint reasonable goalposts given a wetter/drier edge of the
envelope. Would not be surprised if at least one of these days sees
many spots in the 50s.

Given the proximity of the upper low...thunder is possible given
enough surface heating on any of the afternoons Tuesday-Thursday.
However...the evolution of the surface/mid-level pattern is in flux
in the guidance and precipitation may end up being a cool rain...so
will hold off on thunder mention at the moment.  If it were to
occur...overall severe threat would be low given very weak winds
aloft in association with nearby upper low.

Friday: Confidence certainly below normal given the interaction of
multiple cutoffs through the week to bring us to Friday...but there
is actually decent agreement that heights will begin building to end
the week which should begin a drying and warming trend. These blocky
scenarios can be slower to break down than the guidance envelope
suggests so will cautiously move temperatures upward /still at or
just a bit below normal/ with a low shower chance /close to 12 hour
climo values/.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Short Term...VFR is likely until 17Z when showers and
thunderstorms start to develop with an incoming back door front.
These showers and storms will likely bring restrictions at times
through this evening. This back door front will also bring a
wind shift out of the NE with gusts 20-25 kts this evening
through tonight. Cigs likely remain around IFR thresholds
overnight with some vsby restrictions in BR. Conditions
gradually improve Saturday with VFR possible by late morning
into the afternoon.

Long Term...Restrictions possible for the coastal terminals on
Sunday in SHRA though it remains possible that the worst
conditions remain offshore. VFR likely dominates for Monday
before additional MVFR to perhaps IFR restrictions develop in
low clouds and rain showers on Tuesday and Wednesday. Northeast
wind gusts may reach 30kts Sunday along the coast...with winds
weakening into next week.

&&

.MARINE...
Short Term...Back door front moves through the waters late today
and tonight bringing showers and storms. This front will also
bring a wind shift out of the NE with these winds bringing SCA
conditions from late this afternoon through Saturday. A few NE
gusts could approach 35 kts along the outer waters Saturday, but
not have made any changes to the SCA in place. There is
potential for this SCA needing to be replaced with a Gale
Saturday if wind trends increase.

Long Term...SCAs will likely be necessary through Monday as
gusty northeast winds on Sunday subside Sunday night...with
residual 5ft seas through Monday. Winds and seas are expected to
remain below SCA levels Tuesday through Wednesday.

&&

.CLIMATE...
Record high temperatures are possible once again Today.

Here are the records:

Portland, ME today (Fri): 86 (1990)
Augusta, ME today (Fri): 86 (1990
Concord, NH today (Fri): 95 (1934)

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EDT
     Saturday for ANZ150-152-154.
     Small Craft Advisory from midnight tonight to 6 PM EDT
     Saturday for ANZ151-153.

&&

NEAR TERM...Ekster
SHORT TERM...Schroeter
LONG TERM...Arnott
Hazardous weather outlook, Jun 2, 3:54 AM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Gray ME
454 AM EDT Fri Jun 2 2023

MEZ007>009-012>014-018>022-024>028-033-NHZ001>013-015-030900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
454 AM EDT Fri Jun 2 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop this afternoon.
Some storms maay be strong with gusty winds and locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023-NHZ014-030900-
Coastal York-Coastal Rockingham-
454 AM EDT Fri Jun 2 2023

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop this afternoon.
Some storms maay be strong with gusty winds and locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some splash-over or minor coastal flooding is possible Saturday and
Sunday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-030900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
454 AM EDT Fri Jun 2 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 11:23 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Gray ME
1223 PM EDT Fri Jun 2 2023

MEZ007-008-021700-
Northern Oxford ME-Northern Franklin ME-
1223 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of central Oxford and
west central Franklin Counties through 100 PM EDT...

At 1223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rangeley, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rangeley, Phillips, Weld, Dallas Plantation, Byron, Sandy River
Plantation, Rangeley Plantation, Madrid, Adamstown and
Richardsontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4495 7084 4502 7064 4485 7039 4471 7072
TIME...MOT...LOC 1623Z 330DEG 10KT 4494 7069

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GC
Special weather statement, Jun 2, 12:31 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Gray ME
131 PM EDT Fri Jun 2 2023

MEZ014-021800-
Southern Somerset ME-
131 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of southeastern
Somerset County through 200 PM EDT...

At 131 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Bingham, or 14 miles north of Skowhegan, moving
south at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Skowhegan, Madison, Canaan, Hartland, Cornville, Athens, Harmony,
Brighton Plantation and Solon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4481 6975 4501 6973 4502 6962 4501 6962
      4502 6958 4502 6956 4482 6949
TIME...MOT...LOC 1731Z 355DEG 12KT 4496 6964

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Combs
Special weather statement, Jun 2, 12:38 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Gray ME
138 PM EDT Fri Jun 2 2023

MEZ007-008-012-013-021815-
Southern Oxford ME-Northern Oxford ME-Southern Franklin ME-
Northern Franklin ME-
138 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of central Oxford and
south central Franklin Counties through 215 PM EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm near
Weld, or 11 miles northeast of Rumford, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rumford, Dixfield, Andover, Mexico, Weld, Wilton, Carthage, Avon,
Hanover, Byron, Perkins, Roxbury, Town Of Washington, Temple and
Newry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4470 7078 4478 7034 4457 7028 4451 7075
TIME...MOT...LOC 1738Z 342DEG 6KT 4468 7051

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Combs

The radar

The Portland,ME radar (KGYX), 133 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
June 2, 12:54 PM EST to 12:59 PM EST
Where
Somerset County, 1.2 mi SE of Wyman Dam
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.060, -69.880

Severe thunderstorm outflow winds downed multiple trees in Bingham near U.S. Route 201.

Thunderstorm Wind, Somerset

When
June 2, 1:30 PM EST to 1:35 PM EST
Where
Somerset County, Skowhegan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.770, -69.720

Severe thunderstorm outflow winds downed multiple trees onto wires in Skowhegan.

Thunderstorm Wind, Somerset

When
June 2, 1:47 PM EST to 1:51 PM EST
Where
Somerset County, 0.49 mi W of Hartland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.880, -69.440

Severe thunderstorm outflow winds downed multiple trees and wires that were blocking roads in Hartland.

Thunderstorm Wind, Cumberland

When
June 2, 2:06 PM EST to 2:11 PM EST
Where
Cumberland County, 1.64 mi WNW of Bridgton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.060, -70.730

Severe thunderstorm outflow winds downed multiple trees and wires across Lake drive in Bridgton.

Thunderstorm Wind, Oxford

When
June 2, 3:01 PM EST
Where
Oxford County, 1.65 mi ESE of Durgintown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
43.820, -70.790

Severe thunderstorm outflow winds downed multiple trees onto wires on River Rd. in Hiram.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112258, 1112263, 1112286, 1112282, 1112284.